November 19, 2004
Hyperglycemia and DKA, School and Daycare
Question from Sheboygan, Wisconsin, USA:
My son has had two high numbers, over 240 mg/dl [13.3 mmol/L], this school year. He attends the local public high school. I was told, after the last time, that if he is high again, he will be getting a referral which will result in either an after school detention or Saturday detention.
I spoke to the principal about this situation and he said that this is a new policy. I said that it was sort of stupid to punish a student with a disability. My son said that he will no longer go to the health room when he feels high. The principal asked what would happen then. Of course, he could end up in the hospital. Well, now, I must come up with an action plan to make sure he does his shots on a daily basis at school. The first time he was high was because the insulin at home was old and we did not realize it right away. This second time, he ate breakfast, but did not have insulin in the car. I did remind him to take some before class, but of course, he forgot.
I need some more opinions on how I should handle this situation. I do not need to have my son DKA in the hospital.
The most important step you can take right now is to engage your child’s health care provider to educate school personnel about diabetes, all aspects of it, physical, mental, psychological, emotional, and also to educate them on how child’s medical needs must be met at school. The school needs to be educated about the critical role they can have in helping to make sure the child’s blood glucose levels remain in the target range. Work with your health care provider to develop a health care plan that sets out your child’s diabetes care regimen and then develop a 504 plan. For more information, see the ADA web site and call 1-800-DIABETES for the ADA’s school packet and to speak with the ADA’s legal advocate about this particular situation.